Louisiana, 2021

Tornado and Flash Flood in Louisiana, March 23, 2021

March 23, 2021 · NWS LCH · 2 events in 2 counties and zones

A cold front slowly moved through the region during the morning of the 23rd. Heavy resulted in flooding at a few locations.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$35,000
Crop damage
None recorded
Events
2

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS LCH wrote it up.

A cold front slowly moved through the region during the morning of the 23rd. Heavy resulted in flooding at a few locations. A tornado also occurred.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Lake Charles, LA wrote its last area forecast discussion before the first event at Mar 23, 5:30 AM CST, 52 minutes earlier.

Area forecast discussion, Mar 23, 5:30 AM CST, 52 minutes before
Area Forecast Discussion
National Weather Service Lake Charles LA
630 AM CDT Tue Mar 23 2021

.UPDATE...
Updated to include Allen and Evangeline parishes in the Flash
Flood Watch.

&&

.PREV DISCUSSION... /issued 526 AM CDT Tue Mar 23 2021/

DISCUSSION...
A Flash Flood Watch has been posted for south central Louisiana
this morning from Cameron parish to St Mary parish northward into
St Landry parish. Rains continue to train across southern
Louisiana from Cameron parish to Evangeline parish this morning.
Rainfall totals range from one to four inches in locations. The
next frontal system is currently to the northwest of the storms in
Louisiana and extends from west of Natchitoches in central
Louisiana southwest to west of Houston. This boundary is expected
to push the storms that are training off to the east later this
morning. Storms ending in southeast Texas and western Louisiana
during the late morning into the afternoon hours. Storms end in
south central late this afternoon. Temperatures to rebound back
into the upper 70s.

There will be a break in the rains tonight as the boundary lifts
back to the north. Skies to remain cloudy as temperatures fall
back into the lower 60s. What is left of the boundary will begin
to be the focus of the next rain event that will develop on
Wednesday into Thursday. This may bring additional rains that will
be heavy at times and may cause additional issues with flooding
in low lying areas. This mess looks to finally exit as the next
cold front pushes in. Temperatures though will moderate through
the period.

&&

.PRELIMINARY POINT TEMPS/POPS...
AEX  76  58  78  66 /  80  10  60  80
LCH  78  61  80  68 /  90  10  50  60
LFT  76  64  79  69 /  90  40  70  60
BPT  78  60  79  66 /  80  10  50  50

&&

.LCH WATCHES/WARNINGS/ADVISORIES...
LA...Flash Flood Watch until 1 PM CDT this afternoon for LAZ031>033-
     041>045-052>055-073-074.

TX...None.
GM...Small Craft Advisory until 11 AM CDT this morning for GMZ435-452-
     455-472-475.

     Small Craft Exercise Caution from 11 AM CDT this morning through
     this evening for GMZ435-452-455-472-475.

     Small Craft Exercise Caution until 11 AM CDT this morning for
     GMZ430-432-450-470.

&&

K. Kuyper
Hazardous weather outlook, Mar 23, 5:21 AM CST, 1 hour 1 minute before
Hazardous Weather Outlook
National Weather Service Lake Charles LA
621 AM CDT Tue Mar 23 2021

LAZ027>030-TXZ180-201-215-216-259>262-241130-
Vernon-Rapides-Avoyelles-Beauregard-Tyler-Hardin-Jefferson-Orange-
Northern Jasper-Northern Newton-Southern Jasper-Southern Newton-
621 AM CDT Tue Mar 23 2021

This Hazardous Weather Outlook is for central Louisiana, southwest
Louisiana, west central Louisiana and southeast Texas.

.DAY ONE...Today and tonight.
Showers and thunderstorms today... rains will be heavy at times. This
will causes some issues with minor flooding in low lying areas. Rains
ending towards the late afternoon into the early evening hours. This
break is expected to continue into the overnight hours before the
threat slowly returns.

.DAYS TWO THROUGH SEVEN...Wednesday through Monday.
Showers and thunderstorms look to start during the afternoon hours on
Wednesday and continue into Thursday before the next frontal system
pushes the stalled frontal boundary off to the east. But this is only
another quick break as showers return late on Saturday and Sunday.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

LAZ031>033-041>045-052>055-073-074-241130-
Allen-Evangeline-St. Landry-Calcasieu-Jefferson Davis-Acadia-
Lafayette-Upper St. Martin-Vermilion-Iberia-St. Mary-
Lower St. Martin-West Cameron-East Cameron-
621 AM CDT Tue Mar 23 2021

...FLASH FLOOD WATCH IN EFFECT UNTIL 1 PM CDT THIS AFTERNOON...

This Hazardous Weather Outlook is for central Louisiana, south
central Louisiana and southwest Louisiana.

.DAY ONE...Today and tonight.

Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.

   Flash Flood Watch.

.DAYS TWO THROUGH SEVEN...Wednesday through Monday.
Showers and thunderstorms look to start during the afternoon hours on
Wednesday and continue into Thursday before the next frontal system
pushes the stalled frontal boundary off to the east. But this is only
another quick break as showers return late on Saturday and Sunday.

No hazardous weather is expected at this time.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

GMZ435-452-455-472-475-241130-
Vermilion Bay-
Coastal waters from Intracoastal City to Cameron LA out 20 NM-
Coastal waters from Lower Atchafalaya River to Intracoastal City LA
out 20 NM-
Waters from Intracoastal City to Cameron LA from 20 to 60 NM-
Waters from Lower Atchafalaya River to Intracoastal City LA from
20 to 60 NM-
621 AM CDT Tue Mar 23 2021

...SMALL CRAFT ADVISORY IN EFFECT UNTIL 11 AM CDT THIS MORNING...

This Hazardous Weather Outlook is for the Gulf of Mexico and the
coastal lakes and bays of the Gulf of Mexico.

.DAY ONE...Today and tonight.

Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.

   Small Craft Advisory.

.DAYS TWO THROUGH SEVEN...Wednesday through Monday.
The next frontal system looks to finally push the stalled front to
our north off to the east late Thursday. Winds and seas are expected
to remain elevated during this period.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

GMZ430-432-450-470-241130-
Sabine Lake-Calcasieu Lake-
Coastal waters from Cameron LA to High Island TX out 20 NM-
Waters from Cameron LA to High Island TX from 20 to 60 NM-
621 AM CDT Tue Mar 23 2021

This Hazardous Weather Outlook is for the Gulf of Mexico and the
coastal lakes and bays of the Gulf of Mexico.

.DAY ONE...Today and tonight.
...SMALL CRAFT SHOULD EXERCISE CAUTION IN EFFECT UNTIL 11 AM CDT
THIS MORNING...

Winds will begin to relax as the latest frontal boundary stalls and
lifts back to the north this evening.

.DAYS TWO THROUGH SEVEN...Wednesday through Monday.
The next frontal system looks to finally push the stalled front to
our north off to the east late Thursday. Winds and seas are expected
to remain elevated during this period.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

K. Kuyper

In the hours before

Special weather statement, Mar 23, 2:30 AM CST, 3 hours 52 minutes before
Special Weather Statement
National Weather Service Lake Charles LA
330 AM CDT Tue Mar 23 2021

TXZ180-259-230845-
Northern Jasper TX-Tyler TX-
330 AM CDT Tue Mar 23 2021

...SIGNIFICANT WEATHER ADVISORY FOR NORTH CENTRAL TYLER COUNTY UNTIL
345 AM CDT...

At 329 AM CDT, Doppler radar was tracking a strong thunderstorm over
Rockland, moving east at 35 mph.

Winds in excess of 40 mph will be possible with this storm.

Locations impacted include...
Rockland.

LAT...LON 3105 9449 3103 9448 3103 9447 3104 9444
      3107 9429 3102 9427 3098 9446 3104 9450
TIME...MOT...LOC 0829Z 256DEG 32KT 3103 9441

Stigger/87
Special weather statement, Mar 23, 3:32 AM CST, 2 hours 50 minutes before
Special Weather Statement
National Weather Service Lake Charles LA
432 AM CDT Tue Mar 23 2021

LAZ031>033-041>043-073-074-231015-
West Cameron LA-Calcasieu LA-Acadia LA-Jefferson Davis LA-
St. Landry LA-Evangeline LA-Allen LA-East Cameron LA-
432 AM CDT Tue Mar 23 2021

...SPECIAL WEATHER STATEMENT...

At 431 AM CDT, Doppler radar was tracking thunderstorms along a line
extending from near Duralde to near Johnsons Bayou. Movement was
northeast at 30 mph.

Winds in excess of 30 mph will be possible with these storms.

Locations impacted include...
Lake Charles, Sulphur, Opelousas, Eunice, Jennings, Oakdale, Ville
Platte, Cameron, Westlake, Church Point, Mamou, Welsh, Iowa, Lake
Arthur, Kinder, Basile, Oberlin, Iota, Elton and Mermentau.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Heavy rainfall is also occurring with these storms, and may lead to
localized flooding. Do not drive your vehicle through flooded
roadways.

Frequent cloud to ground lightning is occurring with these storms.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

These storms may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.

&&

LAT...LON 2979 9390 2985 9379 2995 9376 3000 9377
      3041 9321 3040 9313 3046 9313 3099 9239
      3087 9224 3085 9224 3085 9221 3059 9189
      2978 9317 2978 9333 2979 9332 2980 9334
      2978 9335 2974 9374 2970 9384
TIME...MOT...LOC 0931Z 230DEG 24KT 3058 9256 2982 9368

Stigger/87
Special weather statement, Mar 23, 4:17 AM CST, 2 hours 5 minutes before
Special Weather Statement
National Weather Service Lake Charles LA
517 AM CDT Tue Mar 23 2021

LAZ031>033-041>043-073-074-231100-
West Cameron LA-Calcasieu LA-Acadia LA-Jefferson Davis LA-
St. Landry LA-Evangeline LA-Allen LA-East Cameron LA-
517 AM CDT Tue Mar 23 2021

...SIGNIFICANT WEATHER ADVISORY FOR NORTHERN CAMERON...JEFFERSON
DAVIS...EVANGELINE...NORTHERN ACADIA...CALCASIEU...CENTRAL ST. LANDRY
AND SOUTHERN ALLEN PARISHES UNTIL 600 AM CDT...

At 516 AM CDT, Doppler radar was tracking strong thunderstorms along
a line extending from near Grand Prairie to near Mamou. Movement was
northeast at 45 mph.

Winds in excess of 40 mph will be possible with these storms.

Locations impacted include...
Lake Charles, Sulphur, Opelousas, Eunice, Jennings, Oakdale, Ville
Platte, Cameron, Westlake, Church Point, Mamou, Welsh, Iowa, Lake
Arthur, Kinder, Basile, Oberlin, Iota, Elton and Mermentau.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Heavy rainfall is also occurring with these storms, and may lead to
localized flooding. Do not drive your vehicle through flooded
roadways.

Frequent cloud to ground lightning is occurring with these storms.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

These storms may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.

To report severe weather, contact your nearest law enforcement
agency. They will relay your report to the National Weather Service
office in Lake Charles.

&&

LAT...LON 2979 9390 2985 9379 2997 9376 2999 9379
      3001 9376 3041 9322 3040 9313 3047 9313
      3100 9238 3088 9224 3085 9224 3085 9220
      3059 9189 2977 9318 2976 9334 2979 9332
      2980 9334 2976 9335 2975 9366 2970 9384
TIME...MOT...LOC 1016Z 236DEG 57KT 3070 9220 3008 9329

Stigger/87
Special weather statement, Mar 23, 4:20 AM CST, 2 hours 2 minutes before
Special Weather Statement
National Weather Service Lake Charles LA
520 AM CDT Tue Mar 23 2021

TXZ180-201-259-260-231100-
Hardin TX-Northern Newton TX-Northern Jasper TX-Tyler TX-
520 AM CDT Tue Mar 23 2021

...SPECIAL WEATHER STATEMENT...

At 520 AM CDT, Doppler radar was tracking strong thunderstorms along
a line extending from 7 miles southeast of Ebenezer to near Hardin.
Movement was east at 40 mph.

Winds in excess of 30 mph will be possible with these storms.

Locations impacted include...
Jasper, Woodville, Kountze, Colmesneil, Rockland, Warren, Town Bluff,
Thicket, Saratoga, Ebenezer, Fred, Wildwood, Browndell, Votaw,
Mayflower, Batson, Spurger, Harrisburg, Village Mills and Caney Head.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Frequent cloud to ground lightning is occurring with these storms.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

These storms may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.

To report severe weather, contact your nearest law enforcement
agency. They will relay your report to the National Weather Service
office in Lake Charles.

&&

LAT...LON 3049 9454 3079 9461 3105 9437 3111 9406
      3114 9398 3115 9355 3018 9441 3021 9463
      3049 9473
TIME...MOT...LOC 1020Z 273DEG 33KT 3094 9411 3020 9478

Stigger/87
Local storm report, Mar 23, 4:43 AM CST, 1 hour 39 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LAKE CHARLES LA
543 AM CDT TUE MAR 23 2021

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0500 AM     FLASH FLOOD      LAKE CHARLES            30.21N 93.20W
03/23/2021                   CALCASIEU          LA   CO-OP OBSERVER

            WATER OVER THE ROAD AT TANK FARM RD AND TANGUERAY RD

&&

K. KUYPER
Special weather statement, Mar 23, 5:01 AM CST, 1 hour 21 minutes before
Special Weather Statement
National Weather Service Lake Charles LA
601 AM CDT Tue Mar 23 2021

LAZ028>033-041>043-073-074-TXZ215-216-231145-
West Cameron LA-Avoyelles LA-St. Landry LA-Evangeline LA-Allen LA-
Rapides LA-Calcasieu LA-Acadia LA-Jefferson Davis LA-Beauregard LA-
East Cameron LA-Jefferson TX-Orange TX-
601 AM CDT Tue Mar 23 2021

...SIGNIFICANT WEATHER ADVISORY FOR NORTHWESTERN CAMERON...
SOUTHEASTERN RAPIDES...JEFFERSON DAVIS...EVANGELINE...SOUTHEASTERN
BEAUREGARD...NORTHERN ACADIA...CALCASIEU...SOUTHWESTERN AVOYELLES...
ST. LANDRY AND ALLEN PARISHES...SOUTHERN JEFFERSON AND SOUTHEASTERN
ORANGE COUNTIES UNTIL 645 AM CDT...

At 600 AM CDT, Doppler radar was tracking strong thunderstorms along
a line extending from near Whiteville to 16 miles east of High
Island. Movement was southeast at 10 mph.

Winds in excess of 40 mph will be possible with these storms.

Locations impacted include...
Lake Charles, Port Arthur, Sulphur, Orange, Opelousas, Groves, Port
Neches, Eunice, Jennings, Bridge City, Oakdale, Ville Platte,
Cameron, Westlake, Church Point, Bunkie, West Orange, Mamou, Welsh
and Vinton.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Heavy rainfall is also occurring with these storms, and may lead to
localized flooding. Do not drive your vehicle through flooded
roadways.

Frequent cloud to ground lightning is occurring with these storms.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

These storms may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.

&&

LAT...LON 2969 9435 3116 9226 3086 9180 3086 9182
      3065 9175 2977 9329 2980 9334 2976 9335
      2975 9368 2969 9384 2980 9391 2985 9379
      2998 9378 2999 9378 3000 9379 2999 9386
      2968 9397 2959 9428
TIME...MOT...LOC 1100Z 328DEG 11KT 3075 9208 2961 9413

Stigger/87

The radar

The Ft Polk radar (KPOE), 106 km away, was scanning. The volume nearest the first event began at 12:24 UTC.

Open the radar archive at this moment

Event by event

1 tornado, 1 flash flood. Local standard time, as filed.

Tornado, St. Landry

When
March 23, 6:22 AM CST to 6:24 AM CST
Where
St. Landry County, 2 mi WNW of Washington to 1.52 mi NW of Washington
Rating
EF1
Path length
0.91 mi
Path width
50 yd
Property damage
$25,000
Reported by
NWS Storm Survey
Coordinates
30.609, -92.062

An EF-1 tornado touched down in the town of Washington, ripping several homes roofs and snapping the trunks of several trees. The max estimated wind was 100 mph.

Flash Flood, Calcasieu

When
March 23, 7:00 AM CST to 8:00 AM CST
Where
Calcasieu County, 0.32 mi NW of Lake Charles to 1.37 mi W of Mallard
Cause
Heavy Rain
Property damage
$10,000
Reported by
Public
Coordinates
30.233, -93.204

Four to six inches of rain across sections of Lake Charles resulting in flooding of several streets. Several cars were reported flooded along with some streets being bumper deep to SUVs.

What these are

Tornado
A violently rotating column of air in contact with the ground and extending from a thunderstorm, filed with its path, width and Fujita or Enhanced Fujita rating from the damage survey.
Flash Flood
Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Louisiana in 2021Every state in 2021This day in weather historyThe tornado archive for Louisiana, 2021Warnings in Louisiana, March 2021

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 948436, 948433.